Illinois, 2024

Hail and Damaging Winds in Illinois, July 31, 2024

July 31, 2024 · NWS ILX · 7 events in 4 counties and zones

A thunderstorm cluster that developed across western Iowa during the pre-dawn hours of July 31st tracked eastward through central Illinois in a decaying fashion during the morning. The storms produced a few pockets of minor wind damage and reports of quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A thunderstorm cluster that developed across western Iowa during the pre-dawn hours of July 31st tracked eastward through central Illinois in a decaying fashion during the morning. The storms produced a few pockets of minor wind damage and reports of quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 5:41 AM CST, 1 minute earlier. Its key messages:

  • Several rounds of storms will be seen this morning through Thursday. A slight risk (level 2 of 5) for severe storms exist across the area both today and Thursday.
  • Heat indices have the potential to peak between 100-110 this afternoon and Thursday if convective debris can clear out quick enough for temperature recovery.
Area forecast discussion, Jul 31, 5:41 AM CST, 1 minute before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
641 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Several rounds of storms will be seen this morning through
  Thursday. A slight risk (level 2 of 5) for severe storms exist
  across the area both today and Thursday.

- Heat indices have the potential to peak between 100-110 this
  afternoon and Thursday if convective debris can clear out quick
  enough for temperature recovery.

&&

.MESOSCALE...
Issued at 641 AM CDT Wed Jul 31 2024

An organized line of thunderstorms is situated along an arched line
from roughly Galesburg to Lewistown to Quincy just before 7 am.
IR satellite imagery depicts cold cloud tops implying deep
convection is in place. Storms will continue to track east-
southeast along the MLCAPE gradient, with the latest RAP analysis
showing 1500-2000 J/kg stretched from western IL to southeast
parts of the state. Strong to severe wind gusts of 50-65 mph have
been reported at observation sites over the last hour with the
storms, with similar reports possible within the strongest storms
going forward. A Severe Thunderstorm Watch is in effect for most
of the area through late morning.

NMA

&&

.DISCUSSION...
Issued at 325 AM CDT Wed Jul 31 2024

All aboard the MCS express! Several waves of storms will continue
through Thursday as we remain situated on the northern periphery of
a strong upper ridge. Our next complex of storms has already
blossomed over central Iowa early this morning along the nose of a
40-45 kt LLJ. Storm activity is projected to track east-southeast
through this morning, following the instability gradient. Most
convective allowing models (CAMs) are not handling ongoing storms
great, though the 31.07Z run of the HRRR has caught on despite it
being slightly further west from reality. The HRRR and manual
tracking of storms has them entering west-central Illinois between 5-
7 am. 1000-2000 J/kg of MLCAPE and 30-40 kts of bulk shear as noted
on RAP analysis should allow storms to hold their strength as they
spill into the area over the next few hours. The main threats with
the storms as they move in are damaging winds and heavy rainfall.
Orientation of storms is presently more parallel to the steering
flow, so training of storms could result in isolated flash flooding
especially in urban and low-lying areas.

Storms will clear from west to east by later this morning or early
afternoon, though a warm front draped over central parts of the
state may trigger additional development later this afternoon or
evening depending on how quickly we destabilize. A brief period of
upper ridging will provide some subsidence overhead, which should
work to suppress any activity that may try to develop. CAMs favor a
drier period later today, though they also haven't been very
reliable in our ongoing setup.

Confidence in temperatures and heat indices remain pretty low for
today. If temperatures can recover quick enough this afternoon, heat
indices have the potential to approach 100-110 which would warrant a
Heat Advisory in spots. However, due to the uncertainty a headline
has not been issued.

A closed upper low will swing into the Upper Mississippi Valley
later tonight, bringing better large-scale forcing. Storms are
expected to initiate ahead of a cold front in the central Plains
this evening and grow upscale as they are fed by a ~40 kt 850 mb
LLJ nosing into Iowa/western IL. Storms should begin to approach
our county warning area sometime after midnight, posing a threat
for severe hazards through Thursday morning. Activity should wane
as the LLJ weakens by mid to late morning. Temperatures may once
again be impacted by convective debris on Thursday, but if we are
able to recover heat indices could peak in the 100-110 range.
Storm chances increase once again by Thursday afternoon/evening as
we destabilize underneath the approaching upper shortwave. Severe
weather will be possible during this time period.

The upper shortwave will become closed off late this week, which
will ultimately slow its progression. Temperatures will turn cooler
by Friday though dewpoints will remain elevated. Occasional chances
for showers and storms will persist through Saturday underneath the
low, though chances for severe weather appear very low. Surface
ridging will overspread the area by Sunday, bringing drier
conditions back to central Illinois. By early next week a cold front
will approach from the north, becoming stationary near or just north
of here as ridging amplifies over the southwest US/Plains states.
Some low end precipitation chances could accompany the front, though
a majority of that will probably stay north of here. Temperatures
look to stay near or slightly above our seasonal normals this
weekend into early next week.

NMA

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 623 AM CDT Wed Jul 31 2024

A large complex of thunderstorms is working east-southeast into
western Illinois as of 11Z and is expected to track through all
TAF sites this morning. Observations upstream with storms have
shown MVFR to IFR ceilings and visbys, with winds shifting to the
west-northwest and gusting to 30-50 kt. Some lingering showers or
storms could continue at SPI, DEC, and CMI through late
afternoon, but chances of that occurring is pretty low (30%). A
lull in activity will be seen this evening before another
thunderstorm cluster comes plowing through sometime after
midnight.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 31, 4:27 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
527 AM CDT Wed Jul 31 2024

ILZ027>031-036>038-040>043-047>053-011100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
527 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will move across the area this morning. They are likely
to be strong to severe, with damaging winds the primary threat.
Periods of heavy rain will result in localized ponding of water.
Another cluster of storms is expected after midnight, with the best
chances closer to the I-74 corridor. These may also be severe.

Outside of the storms, heat index values around 100 degrees are
expected this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will continue into Thursday morning, with
damaging winds and heavy rain the main threats. While additional
storms are expected on Friday, the severe weather threat should be
further east.

Heat index values of 100 to 105 degrees are expected Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, and again after
midnight.

Expected storm motion is toward the southeast around 40 mph.

ILZ044>046-054>057-061-011100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
527 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will move across the area later this morning through
midday. They are likely to be strong to severe, with damaging winds
the primary threat. Periods of heavy rain will result in localized
ponding of water. Another cluster of storms is expected after
midnight, and these may also be severe.

Outside of the storms, heat index values around 100 degrees are
expected this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will continue into Thursday morning, with
damaging winds and heavy rain the main threats. While additional
storms are expected on Friday, the severe weather threat should be
further east.

Heat index values of 100 to 105 degrees are expected Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 am and 1 pm, and again
toward sunrise Thursday.

Expected storm motion is toward the southeast around 40 mph.

ILZ062-063-066>068-071>073-011100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
527 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected to move into the area by
early afternoon. Damaging winds and localized flooding are the
primary threats. Additional storms are possible toward sunrise
Thursday morning, and these may also be strong to severe.

Heat index values of 100 to 110 degrees are expected today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will continue into Thursday morning, with
additional storms forming in the afternoon. While more storms are
expected on Friday, the severe weather threat should be further east.

Heat index values of 100 to 110 degrees are expected Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, and again toward
sunrise Thursday.

Expected storm motion is toward the southeast around 40 mph.

Geelhart

The radar

The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 31, 5:42 AM CST to 5:47 AM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Several large tree branches were blown down.

Thunderstorm Wind, Logan

When
July 31, 6:48 AM CST to 6:53 AM CST
Where
Logan County, 1.02 mi SW of Athol
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.160, -89.344

A 14-inch diameter tree limb was blown down onto powerlines causing a neighborhood to lose power.

Thunderstorm Wind, Vermilion

When
July 31, 8:34 AM CST to 8:39 AM CST
Where
Vermilion County, Rossville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -87.670

Hail, Vermilion

When
July 31, 8:35 AM CST to 8:40 AM CST
Where
Vermilion County, Potomac
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.300, -87.800

Thunderstorm Wind, Vermilion

When
July 31, 8:46 AM CST to 8:51 AM CST
Where
Vermilion County, Hoopeston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -87.670

A few trees were blown down across powerlines.

Thunderstorm Wind, Vermilion

When
July 31, 8:55 AM CST to 9:00 AM CST
Where
Vermilion County, 2 mi SE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.109, -87.593

A few trees were blown down across powerlines.

Hail, Moultrie

When
July 31, 10:08 AM CST to 10:13 AM CST
Where
Moultrie County, Sullivan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.600, -88.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189740, 1189741, 1189742, 1189747, 1189744, 1189746, 1189752.